Hail, Garden
- When
- August 5, 3:08 PM MST
- Where
- Garden County, 17.06 mi NNE of Oshkosh
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 41.650, -102.210
Hail ranged from marble up to golf ball size.
An isolated supercell moved southeast across the panhandle and western Sandhills, producing up to golf ball size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
An isolated supercell moved southeast across the panhandle and western Sandhills, producing up to golf ball size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 5, 12:48 PM MST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 248 PM CDT Sun Aug 5 2018 .SHORT TERM...(This evening through Monday) Issued at 245 PM CDT Sun Aug 5 2018 An active and uncertain period in the short term is making the forecast difficult to pin down. There are several disturbances, boundaries, and an incoming upper level jet providing forcing and focus for thunderstorms. There is also plenty of moisture to fuel these storms with precipitable water values are near record levels. Wind shear looks to be abundant so the tornado threat is still there, especially as the low level jet strengthens this afternoon south of a stationary boundary draped across central Nebraska. This doesn't necessarily mean that everything is going to come together for supercells however. There is still a significant amount of cloud cover around that will limit the amount of surface heating that takes place over much of the state. It looks like we will end up with mainly sub severe storm activity for the next few hours as that jet support arrives but given the amount of shear available, if some clearing also happens, even a small amount, a storm or two could get organized so they will be watched closely through the afternoon hours. Also, there is some clearing off to our west with severe thunderstorms ongoing in Wyoming. When these storms move into the Panhandle and into western Nebraska, they should move through unimpeded given the amount of dynamic support and moisture available. Showers and storms clear out overnight leaving behind cooler westerly flow for Monday. It looks like a pleasant day with high temperatures near 80 degrees and light north winds. A weak disturbance moves through late in the afternoon with showers possible again, but mainly north of Highway 2. .LONG TERM...(Monday night through Sunday) Issued at 245 PM CDT Sun Aug 5 2018 A shortwave trof will move over Nebraska Monday afternoon and Monday night. This may be enough forcing to generate a few isolated to scattered showers and thunderstorms across the CWA. Confidence is low in initiation of thunderstorms so have kept PoPs low with the greatest chance of any storm development Monday evening across the northern CWA. Chances for showers and thunderstorms continue Tuesday afternoon and evening and Wednesday afternoon and evening however it looks to be widely scattered. Models are not in consensus with thunderstorm development so confidence is low in any widespread coverage at this time. Upper level ridge aloft will continue to expand northward across the northwest CONUS. By Thursday the upper level high will be across the western US with the ridge building into far northern Canada bringing a more northerly flow to the High Plains by Friday. With this synoptic pattern in place through the end of the forecast period, western and north central Nebraska should remain dry as the ridge continues to expand eastward through the weekend. Highs will remain near seasonable with temperatures mostly in the 80s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1247 PM CDT Sun Aug 5 2018 Isolated to scattered showers and thunderstorms continue across north central Nebraska. Thunderstorms will continue to develop and increase in coverage through the afternoon and evening with a slight risk of severe thunderstorms. Damaging wind gust in excess of 70mph and large hail are possible. Thunderstorms should move out of western and north central Nebraska by sunrise Monday. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Allen LONG TERM...Gomez AVIATION...Gomez
Hazardous Weather Outlook National Weather Service North Platte NE 332 PM CDT Sun Aug 5 2018 NEZ004>010-022>029-035>038-056>059-069>071-094-062045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 332 PM CDT Sun Aug 5 2018 /232 PM MDT Sun Aug 5 2018/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...REST OF AFTERNOON AND TONIGHT. Scattered thunderstorms possible the rest of the afternoon and evening across most of western and north central Nebraska. Some storms may be strong to severe with the main hazards being wind damage, large hail, moderate to heavy rainfall, frequent lightning and an isolated tornado can't be ruled out. Greatest threat for hail greater than 2 inches and an isolated tornado will be across north central Nebraska. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Slight thunderstorms possible through Wednesday evening. The risk of severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening across most of western and north central Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
Special Weather Statement
National Weather Service North Platte NE
349 PM MDT SUN AUG 5 2018
NEZ022-052215-
Garden NE-
349 PM MDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRANT AND CENTRAL
GARDEN COUNTIES UNTIL 415 PM MDT...
At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Crescent Lake National Wildlife Refuge, or 27 miles north of Oshkosh,
moving southeast at 30 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Crescent Lake National Wildlife Refuge, Deer Lake, Mumper, Adams
Flats, Britton Lake and Rackett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4197 10247 4185 10207 4174 10206 4174 10199
4143 10199 4175 10257
TIME...MOT...LOC 2145Z 294DEG 28KT 4181 10238
JurgensenThe North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 22:08 UTC.
1 hail. Local standard time, as filed.
Hail ranged from marble up to golf ball size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772905.